New York, 2018

Blizzard and Lake-Effect Snow in New York, January 2 to 3, 2018

January 2 to 3, 2018 · NWS BUF · 4 events in 4 counties and zones

This storm was a rare lake effect blizzard, producing a period of blizzard conditions northeast of Lakes Erie and Ontario. A strong pressure gradient developed between a strong high over the Ohio Valley and low pressure just north of the Great Lakes on the 2nd with wind gusts of 40 to 50 mph northeast of Lakes Erie and Ontario.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
$210,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

This storm was a rare lake effect blizzard, producing a period of blizzard conditions northeast of Lakes Erie and Ontario. A strong pressure gradient developed between a strong high over the Ohio Valley and low pressure just north of the Great Lakes on the 2nd with wind gusts of 40 to 50 mph northeast of Lakes Erie and Ontario. |Off Lake Erie, light snow showers east of the lake during the early morning of the 2nd consolidated into a band of moderate snow centered on the Buffalo Metro Area by late morning as winds become southwest and increased. This band of snow remained in place through late afternoon before weakening by evening. Snowfall amounts were not at all impressive, with reports of only two to six inches of accumulation. The strong winds were the big story, with blizzard conditions developing across the Buffalo Metro Area with near zero visibility and significant blowing and drifting snow. The very poor visibility resulted in numerous accidents and traffic backups. One of these accidents involved 75 cars and 25 commercial vehicles on the New York State Thruway (I-90) between Exits 49 (Depew) and the Williamsville Tolls. The Thruway was closed all afternoon along this stretch due to the pileup. There was one fatality and seven injuries in the accident.|Off Lake Ontario, weak lake effect snow showers during the morning of the 2nd consolidated into a single band of heavy snow during the afternoon as flow became well aligned from the west-southwest. The heaviest snow targeted the central and northern Tug Hill region during the afternoon and evening, with snowfall rates of two to three inches per hour at times. The heavy snow continued through the late evening on the 2nd, before moving north across Jefferson County and weakening during the wee hours of the morning on the 3rd. Snowfall was heavy with an area of one to two feet of accumulation across the central and northern Tug Hill Plateau, and five to nine inches across the adjacent lower elevations. The wind was a much bigger problem however, with strong wind gusts producing blizzard conditions at times with near zero visibility and significant blowing and drifting snow. This resulted in significant travel disruptions east of Lake Ontario, including the Interstate 81 corridor from Parish to Adams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 2, 11:24 AM EST, 36 minutes earlier.

Area forecast discussion, Jan 2, 11:24 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1124 AM EST Tue Jan 2 2018

.SYNOPSIS...
Lake effect snow will continue east of the lakes today along with
gusty winds producing blowing and drifting snow. Lake effect will
taper off tonight with wind gusts relaxing some through Wednesday.
A cold front will then bring a general light snow to the region
Wednesday night, with lake effect snow showers following for
Thursday through Saturday southeast of the lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
Broad Arctic high pressure is settling across the mid-Mississippi
Valley this morning with low pressure moving across Hudson Bay. The
gradient between these two is bringing gusty winds with blowing and
drifting snow to go along with the continuation of well below normal
temps. Regional radars are displaying lake effect snow east of both
Lake Erie and Ontario which will bring a few additional inches
through today before weakening tonight.

East of Lake Erie...backing winds has shifted the Lake effect snow
band north this morning with its center axis now centered just south
of Buffalo east into Genesee county although lake effect snow is
occurring as far south as Dunkirk, north as southern Niagara county
and east as southwest Monroe county. The dry background synoptic
airmass and high pressure is helping keep the snow band on the
weaker side with lake induced equilibrium levels below 10kft. Expect
that the band will generally remain in place through the day. Have
updated the forecast to include 1-2 inches within the most
persistent snow.

East of Lake Ontario...the backing flow is lifting the Lake Effect
Snow band north across Oswego county where it will center east of
the lake on the Tug Hill through today. KTYX radar is still
inoperable so satellite imagery and KBGM is being used to track the
band. The combination of lake effect snow, and orographic lift will
bring several inches of snow today...and then again tonight on the
Tug Hill region. A winter weather advisory for 5-9 inches will
remain in place. Away from the Tug, 2-4 inches is likely with only
an inch or less in southern Oswego county.

Blowing Snow...Wind gusts to 45 mph will sweep across the Lake Erie
shoreline, lake plain and towards the Finger Lakes region through
today. While these gusty winds may bring down a few small tree
branches...the bigger impact is ongoing drifting and blowing snow.
This will bring visibility to near zero at times. Especially across
open country areas the fresh and fluffy snow pack will blow and
drift. North-South county roads will especially be impacted. A
winter weather advisory has been issued away from the lake effect
areas to cover for this additional impact. Interior regions of
Allegany, and southern Livingston and southern ONtario counties
where the snowpack is not as great nor winds as strong...the blowing
and drifting snow will be much less.

Tonight, gusty winds will diminish as the pressure gradient relaxes
some...and daytime mixing heights fall. The combination of lake
effect and upslope snows across the Tug Hill region will eventually
lift across Watertown/Fort Drum and the northern portions of
Jefferson county tonight...while weakening. A few flurries or light
snow showers may remain in the Saint Lawrence Valley
tonight...otherwise the region should be mainly dry by night
closure.

Our airmass has "warmed" some today with afternoon temperatures
expected to reach well into the teens to lower 20s in spots. This
will still be some 10 to 15 degrees below normal. Tonight
temperatures will bottom out in the single digits across interior
regions...to around 10F across the lake plain.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
Wednesday will see a brief transition to a lower amplitude west-
southwest flow as the large scale pattern temporarily relaxes,
which will ease the magnitude of the arctic plunge for a brief
time. Warm air advection ahead of a clipper system passing to
our north across southern Ontario and the Ottawa Valley will
bring a moderating trend with temperatures in most areas
climbing into the lower 20s, perhaps mid 20s for the Finger
Lakes region. This system may bring some light late day snow
showers for sites close to Lake Erie and across the Niagara
Frontier.

A quick shot of frontal convergence along the attendant arctic
frontal boundary within the leading edge of the inbound height fall
gradient will provide a better window for light snow Wednesday
night. A lack of greater moisture quality or large scale ascent will
restrict the potential to achieve any meaningful accumulation,
before a drying post-frontal northwest flow takes holds as arctic
air pours back in late Wednesday night, with a slight uptick to
accumulating lake enhanced snows east of both lakes.

The longwave troughing pattern that has resided over the eastern
third of the CONUS for a good part of December will continue to
amplify towards the end of the week, bringing even colder
temperatures to western and north central New York. For both
Thursday and Friday, an increasingly low sheared northwest flow
within strong cold advection will be found over our region.
This combined with fairly deep synoptic moisture will bring
the potential for accumulating snows southeast of the lakes,
especially to the lee of Lake Ontario. Headlines for the lake
snows will be likely as the time frame nears. There will also be
some widespread, but generally light synoptic snow over the
remainder of the region on Friday as an intensely cold but
relatively moist airmass will be in place within an upslope
flow.

Temperatures Thursday will fail to make it out of the teens and
by Friday daytime temperatures will only peak in the single
digits and likely remain below zero for some areas, especially
across the North Country. Dangerous wind chills are expected in
the Thursday night through Friday night period as they vary
between -30 to -15 degrees F, perhaps even colder across the
north country with winds chills potentially colder than 40 below
zero at times.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
The arctic conditions will remain in place across the region for
the start of the weekend. A northwest flow will maintain the
risk for accumulating lake snows southeast of the lakes on
Saturday and Saturday night.

Relief from the brutal cold is finally in sight as the longwave
troughing pattern moves east across New England, allowing more
of a zonal pattern to reside across the Great Lakes. This will
allow temperatures to return to seasonal normals as we move into
early next week.

Warm advection ahead of a 'cutter storm' could generate some
snow showers over the region Sunday night, but a better chance
for some snow will come Monday as the deepening storm system is
forecast to push northeast out of the Ohio Valley.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Lake effect snow and more widespread blowing snow with gusty winds
will continue to impact the TAF sites today. Lake Effect east of Lake
Erie is affecting KBUF north east to KROC while east of Lake Ontario
with IFR the northward shifting band will impact KART by this
afternoon with IFR. The blowing snow outside of the Lake Effect snow
will bring MVFR to occasionally IFR VIS with winds gusting up to 35
to 40 knots today.

Tonight, winds will relax some with the impact of blowing snow
becoming less of a problem overnight. Lake Effect snow east of Lake
Erie will taper off early while east of Lake Ontario lake snow will
persist through much of the night.

Outlook...

Wednesday...Mainly VFR.
Wednesday night...Areas of IFR in snow showers.
Thursday through Saturday...Areas of IFR in lake effect snow showers
southeast of the lakes.

&&

.MARINE...
A strengthening pressure gradient is bringing strong westerly winds
across the Eastern Great Lakes today into tonight. A Gale Warning
and Heavy Freezing Spray Warning has been issued for Lake Erie, as
well as much of Lake Ontario. Following the Gales later tonight,
west to northwest winds will maintain Small Craft conditions on the
lakes for much of the remainder of the week.

Later in the week another very cold airmass will drop across the
Eastern Great Lakes region. This airmass may be the coldest
yet...and with winds a bit stronger there will be heightened chances
for freezing spray.

&&

.EQUIPMENT...
The KTYX WSR-88D radar at Montague, NY has suffered a motor
failure. A part is enroute to the radar and, due to the
holiday, service will likely not be restored until Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 7 PM EST this evening for
     NYZ001>005-010>014-019-020-085.
     Lakeshore Flood Warning until 10 PM EST this evening for
     NYZ006-007.
     Winter Weather Advisory until 1 AM EST Wednesday for
     NYZ006>008.
MARINE...Heavy Freezing Spray Warning until 10 PM EST this evening for
         LEZ040-041.
         Gale Warning until 10 PM EST this evening for LEZ040-041.
         Small Craft Advisory until 1 AM EST Wednesday for LEZ020.
         Heavy Freezing Spray Warning until 10 PM EST this
         evening for LOZ044-045-062>065.
         Gale Warning until 10 PM EST this evening for LOZ044-045-
         062>065.
         Small Craft Advisory until 4 AM EST Thursday for LOZ042-
         043.

&&

SYNOPSIS...HITCHCOCK/SMITH/THOMAS
NEAR TERM...SMITH/THOMAS
SHORT TERM...TMA
LONG TERM...RSH/TMA
AVIATION...SMITH/THOMAS
MARINE...SMITH/THOMAS
EQUIPMENT...HITCHCOCK
Hazardous weather outlook, Jan 2, 5:21 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
521 AM EST Tue Jan 2 2018

NYZ021-031030-
Allegany-
521 AM EST Tue Jan 2 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously cold wind chills of colder than 25 below zero are
possible Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010>012-085-031030-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Southern Erie-
521 AM EST Tue Jan 2 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously cold wind chills of colder than 25 below zero are
possible Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-019-020-031030-
Monroe-Wayne-Northern Cayuga-Chautauqua-Cattaraugus-
521 AM EST Tue Jan 2 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously cold wind chills of colder than 25 below zero are
possible Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-031030-
Oswego-
521 AM EST Tue Jan 2 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...
...LAKESHORE FLOOD WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously cold wind chills of colder than 30 below zero are
possible Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-014-031030-
Livingston-Ontario-
521 AM EST Tue Jan 2 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously cold wind chills of colder than 25 below zero are
possible Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-031030-
Lewis-
521 AM EST Tue Jan 2 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously cold wind chills of colder than 40 below zero are
possible Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-031030-
Jefferson-
521 AM EST Tue Jan 2 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 AM
EST WEDNESDAY...
...LAKESHORE FLOOD WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.
   Winter Weather Advisory.
   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously cold wind chills of colder than 40 below zero are
possible Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042-043-SLZ022-024-031030-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
521 AM EST Tue Jan 2 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-062>065-031030-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
521 AM EST Tue Jan 2 2018

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-031030-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
521 AM EST Tue Jan 2 2018

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jan 2, 9:21 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
921 AM EST TUE JAN 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             5 ESE OSWEGO            43.44N  76.41W
01/02/2018  M22.5 INCH       OSWEGO             NY   COCORAHS

            24-HOUR SNOWFALL.

0616 AM     SNOW             1 NNE FRANKLINVILLE     42.34N  78.45W
01/02/2018  M3.8 INCH        CATTARAUGUS        NY   COCORAHS

            24-HOUR SNOWFALL.

0730 AM     SNOW             SE MINETTO              43.40N  76.48W
01/02/2018  M7.5 INCH        OSWEGO             NY   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER BUF1800006
EVENT NUMBER BUF1800007
EVENT NUMBER BUF1800008

SJW
Special weather statement, Jan 2, 11:14 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1114 AM EST TUE JAN 2 2018

NYZ010>012-085-021645-
Southern Erie-Wyoming-Genesee-Northern Erie-
1114 AM EST TUE JAN 2 2018

...A SNOW SQUALL WILL AFFECT NORTHWESTERN WYOMING...CENTRAL ERIE AND
WESTERN GENESEE COUNTIES...

At 1113 AM EST, a snow squall was located over Lancaster
Winds in excess of 40 mph are possible with this squall.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Batavia,
Depew, Amherst, Lancaster and Hamburg.

This includes Interstate 90 between exits 57A and 48.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

LAT...LON 4267 7912 4273 7908 4276 7898 4280 7892
      4284 7893 4292 7890 4308 7850 4309 7847
      4310 7846 4313 7841 4313 7814 4298 7814
      4273 7867 4258 7908 4265 7914
TIME...MOT...LOC 1613Z 239DEG 49KT 4290 7865

Wood

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard, 1 lake-effect snow. Local standard time, as filed.

Blizzard, Northern Erie

When
January 2, 12:00 PM EST to 6:00 PM EST
Where
Northern Erie forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 7 indirect
Property damage
$100,000
Reported by
Department of Highways
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
January 2, 2:00 PM EST to January 3, 12:00 AM EST
Where
Lewis forecast zone
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Blizzard, Oswego

When
January 2, 2:00 PM EST to January 3, 12:00 AM EST
Where
Oswego forecast zone
Property damage
$35,000
Reported by
COOP Observer
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Blizzard, Jefferson

When
January 2, 2:00 PM EST to January 3, 12:00 AM EST
Where
Jefferson forecast zone
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Northern Erie2018-01-0264MaleVehicle/Towed TrailerIndirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737519, 737537, 737538, 737539.